North Carolina, 2021

Wildfire and Drought in North Carolina, December 1 to 31, 2021

December 1 to 31, 2021 · NWS RNK · 4 events in 4 counties and zones

S. Drought Monitor classifications for drought severity) to persist since its onset in late November.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$364,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Abnormally low precipitation totals during December 2021, combined with unusually warm average temperatures (6F-8F degree above normal) through the month across the Piedmont and foothills of northern North Carolina, allowed Severe Drought conditions (D2 per the U.S. Drought Monitor classifications for drought severity) to persist since its onset in late November. While not as dry as November, less than half of the normal monthly precipitation for December fell across this region, cementing the dryness that was already in place during much of autumn. Streamflows and soil moisture continued to range from below-normal to well below-normal for early winter. Agricultural concerns were minimal due to winter dormancy, however slow/poor growth of cover crops, which are meant to reduce soil erosion, were noted, as well as to winter wheat. Conversely, some farmers welcomed the dryness as it allowed them to work in their fields without contending with mud. Concerns for increased wildfire activity were present, burn bans already in place at the start of the month for the entire state of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 6:18 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Nov 30, 6:18 PM EST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
618 PM EST Tue Nov 30 2021

.SYNOPSIS...
A disturbance is expected to pass over the region Wednesday
night into Thursday. This will generate greater cloud coverage,
but any wetting moisture is expected to remain primarily north
of the region. Temperatures will undergo a general warming trend
with readings above normal from Thursday through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 612 PM EST Tuesday...

No major changes overall to the forecast with clear skies
tonight giving way to warm advection mid/high clouds toward
dawn.

Previous discussion...

High pressure drifts over the region behind a short wave
exiting to the northeast tonight. Breezy and gusty conditions
will begin to relax this evening for elevations below a
developing inversion (2500 ft). Ridgetops will see a decrease in
winds around midnight when pressure gradient breaks with
incoming high pressure.

A mid level disturbance will move across the Ohio-Tennessee
Valley Wednesday. Prefrontal showers are not expected to touch
the western slopes until late Wednesday afternoon. With the Gulf
being blocked by high pressure, not expecting much rainfall
outside of western slopes with this system.

Temperatures will run slightly warmer than normal.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1245 PM EST Tuesday...

Mostly dry with well above normal temperatures Thursday and
Friday.

On Wednesday night an upper level trough axis will be swinging
through, and will brush our northern counties with enough energy
to squeeze out a few showers. It will be warm enough for this
to just fall as rain. Most of the area stays dry with just
mostly cloudy skies during this time. Behind a weak surface
reflection, skies clear out over the leeward side of the Blue
Ridge, but stratus may linger over the mountains for a few hours
Thursday.

Thursday also looks windy, with a lee trough setting up along
the mountains in a moderate west to east PGF, encouraging a 45
kt LLJ to mix down. West winds of 15-25 mph with higher gusts to
40 mph or so at the higher elevations are expected. Winds look
just a few knots short of a wind advisory for the higher
terrain, but this could easily change. RH values east of the
Blue Ridge will be in the 30- 40% range, so concerns for wild
fires will continue.

On Friday, central Canadian high pressure drifts SE but stays
to our northwest, turning our winds light and more
northwesterly. Another front approaches late Friday night and
will result in more cloud cover to the area, with another small
chance at light rain showers for the WV/VA border region.

Westerly winds and rising heights will bring 850mb temperatures
of +6 to +12C Thursday and Friday. This should result in well
above normal highs culminating in many spots reaching the 60s
and lower 70s by Friday.

Confidence in the short term portion of the forecast is high.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 100 PM EST Tuesday...

Warm but moderating temperatures with more chances for
precipitation.

We remain on this same pattern, with weak systems centered well
to our north frontal boundaries pushing through every 24-48 hrs
in the long term portion of the forecast. Ensembles begin to
diverge quite a bit by Sunday with differing opinions on the
placement of a Mexican low pressure system, which in turn
affects how the upper trough interacts with the Appalachians. A
better chance for precipitation still looks to occur in the
Sunday/Monday time frame. Temperatures will be warmer than
normal with some moderation over the weekend and into early next
week.

Confidence in the long term portion of the forecast is
moderate.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 612 PM EST Tuesday...

VFR conditions expected through the TAF valid period.

A warm advection pattern allows for a period of mid/high clouds
Wednesday while winds shift to the south.

.Extended Aviation Discussion...

A fast moving northwest flow short wave disturbance may bring a
brief period of sub-VFR conditions and isolated snow showers to
parts of southeast West Virginia Wednesday night, but the
impact on aviation conditions will be minimal. Areas east of the
Blue Ridge are expected to remain VFR throughout most if not
all of the extended period with little if any precipitation.

&&

.FIRE WEATHER...
As of 612 PM EST Tuesday...

Winds are dying down and aside from the ridges above 3000 ft
seeing around 10-15kts, speeds will be under 10kts into
Wednesday morning.

RH recovery should be decent in the valleys, but ridges may only
see recovery to 50 percent.

Winds shift south Wednesday ahead of an upper disturbance, but
overall speeds should be under 10kts. Mid clouds increase as
well but no wetting precip expected. However, RH values
along/east of the Blue Ridge could drop as lows as 25 to 35
percent Wed afternoon.

With respect to antecedent conditions, the entire service area
has gone at least 18 days without significant rain (0.25 or
more), the last big rain event occurring on November 12th. Parts
of the Piedmont near Danville, VA, have eclipsed an entire
month since a significant rain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...SH
LONG TERM...SH
AVIATION...RCS/WP
FIRE WEATHER...PM/WP
Hazardous weather outlook, Nov 30, 6:08 AM EST, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
608 AM EST Tue Nov 30 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-011115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
608 AM EST Tue Nov 30 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought, 1 wildfire. Local standard time, as filed.

Drought, Caswell

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Caswell forecast zone
Reported by
Drought Monitor
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

Severe Drought conditions declared for the northern half of Caswell County at the end of November persisted through December after another month of precipitation that was significantly below normal. The Cooperative Weather Observer (COOP) at Yanceyville 4 SE (YAVN7) measured 1.65 inches of precipitation for the month, about 43 percent of the normal amount of 3.81 inches. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm soil at the start of the month was between the 10th and 5th percentiles, an indicator of severe dryness, and only decreased below the 2nd percentile by the end of the month. Local streamflows remained below normal through the month per the USGS WaterWatch website. There were few impacts to agriculture and livestock given the late time of the year, affecting both winter wheat as well as cover crops designed to reduce soil erosion with only miniscule growth. It is not known if the poor growth resulted in a financial impact. A burn ban, implemented state-wide in late November, remained in effect for Caswell County through December 13th when widespread precipitation helped to reduce the wildland fire threat. There were no wildland fires reported in the county.

Drought, Wilkes

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Wilkes forecast zone
Reported by
Drought Monitor
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Severe Drought conditions were declared for the southeastern corner of Wilkes County on December 7th after another month of precipitation that was significantly below normal. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm soil at the start of the month was between the 5th and 2nd percentiles, an indicator of severe dryness, and only decreased below the 2nd percentile by the end of the month. Local streamflows remained below normal through the month per the USGS WaterWatch website. A burn ban, implemented state-wide for North Carolina in late November, remained in effect for Wilkes County through December 13th when widespread precipitation helped to reduce the wildland fire threat. There were no wildland fires reported in the county.

Drought, Yadkin

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Yadkin forecast zone
Reported by
Drought Monitor
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Severe Drought conditions were declared for the southwestern corner of Yadkin County on December 7th after another month of precipitation that was significantly below normal. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm soil at the start of the month was between the 10th and 5th percentiles, an indicator of severe dryness, and only decreased below the 2nd percentile by the end of the month. Local streamflows remained below normal through the month per the USGS WaterWatch website. A burn ban, implemented state-wide for North Carolina in late November, remained in effect for Yadkin County through December 13th when widespread precipitation helped to reduce the wildland fire threat. There were no wildland fires reported in the county.

Wildfire, Stokes

When
December 1, 12:00 AM EST to December 3, 12:00 PM EST
Where
Stokes forecast zone
Property damage
$364,000
Reported by
Newspaper
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

As of December 4th, 2021, the cost of containing the Grindstone Fire on Pilot Mountain has increased to at least $364,000 dollars and has burned an estimated 1050 acres of state park land. The fire is now 100% contained. The fire was caused by a campfire that escaped containment during unusually dry conditions and high winds favorable for allowing the fire to quickly spread.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998288, 998289, 998290, 998347.